Can you overdose on melatonin?
Taking too much melatonin can disrupt your circadian rhythms (sleep-wake cycle). It may also cause other unwanted side effects. So, yes, you can technically overdose on melatonin. However, a melatonin overdose can be hard to define since there isn’t an official standard safe dose for everyone.
Some people are more sensitive than others to the effects of melatonin. A dose that might trigger side effects in one person may have little effect on someone else.
Young children should avoid melatonin unless otherwise directed by a doctor. Doses between 1 and 5 milligrams (mg) may cause seizures or other complications for young children. In adults, doses in the 30-mg range may be harmful. In general, it’s better to start low and move up slowly and carefully if you see encouraging results.
How much melatonin should I take?
A safe dose of melatonin is the lowest dose that is effective in helping you fall asleep without causing side effects. In general, a dose between 0.2 and 5 mg is considered a safe starting dose. A safe dose will depend on your body weight, age, and sensitivity to the supplement.
The amount you take may also depend on your sleep circumstances. For example, the Mayo Clinic recommends the following doses:
- For general help falling asleep, try a dose between 0.3 and 10 mg.
- For insomnia in older adults, a dose between 0.1 and 5 mg may be enough.
- To combat jet lag, try a dose between 0.1 and 8 mg taken close to bedtime at your destination and then daily for a few nights.
- For restless leg syndrome or periodic limb movement, a 3-mg dose may help.
Symptoms of melatonin overdose
Too much melatonin can have the opposite effect of its intended purpose. It can make it harder to sleep because your normal circadian rhythms will be disrupted. An overdose can leave you feeling groggy and sleepy during the day and give you nightmares or extremely vivid dreams at night. You may also experience:
- irritability or anxiety
- joint pain
For some people, too much melatonin can affect their blood pressure. Blood pressure-lowering medications, such as calcium channel blockers and beta-blockers, may reduce your body’s natural production of melatonin. However, taking a supplement to make up for lower production may not always be advisable. Be sure to talk with your doctor about melatonin and any other supplements you take if you’ve been prescribed medications to help control your blood pressure.
What not to take with melatonin
Because melatonin can affect your sleep-wake cycle, avoid taking it with alcohol or caffeine. These can interfere with your circadian rhythms and your natural melatonin production.
Before starting melatonin or any over-the-counter medication or supplement, talk with your doctor. This is especially true if you take other medications. For example, birth control pills may cause your body to start producing more melatonin, so taking a supplement could push your levels into an unhealthy range. Taking melatonin with anticoagulant drugs, such as warfarin (Coumadin), could increase your risk of bleeding. You should also avoid taking melatonin if you take corticosteroids to suppress your immune response for conditions such as rheumatoid arthritis or lupus.
If you think you may have overdosed on melatonin, call the Poison Help Line at 1-800-222-1222. Of course, you should call 911 if you have symptoms such as shortness of breath, sudden chest pain, or blood pressure of 180/120 or higher. These signs may not be related to melatonin or an interaction between melatonin and other medications. However, they shouldn’t be ignored in hopes they will resolve on their own.
Though melatonin can be very helpful for some people needing a little extra help falling and staying asleep, it’s not for everyone. You may not tolerate it well, even at low doses. You may find that it doesn’t help you sleep, regardless of the dose you try. If insomnia is a problem, talk with a sleep specialist. There may be other lifestyle changes you can make that can help, such as cutting back on caffeine and alcohol or changing your bedtime routine.
You’re not likely to have any serious medical problems as a result of taking melatonin, but treat it carefully. This supplement is not regulated by the U.S. Food and Drug Administration, so there are no official dosing guidelines to follow. For any further questions, talk with your doctor, a physician who specializes in sleep health, or your pharmacist.